Maine, 2003Cold in Maine, January 27 to 28, 2003
January 27 to 28, 2003 · NWS GYX · 17 events in 17 counties and zones
Low pressure intensifying late on the 27th over the Canadian Maritimes brought a continuation of cold temperatures along with northwest winds to the area, and caused a brief period of cold wind chill temperatures overnight before the winds diminished. Generally, wind chill temperatures were between 10 and 25 degrees below zero.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensifying late on the 27th over the Canadian Maritimes brought a continuation of cold temperatures along with northwest winds to the area, and caused a brief period of cold wind chill temperatures overnight before the winds diminished. Generally, wind chill temperatures were between 10 and 25 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 27, 8:05 PM EST, 55 minutes earlier.
Area forecast discussion, Jan 27, 8:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
805 PM EST MON JAN 27 2003
ZONES...
WILL UPDATE TO LOWER MIN TEMPS TONIGHT BASED ON LATEST READINGS.
WIND CHILLS COULD BE A BIT COLDER THAN FORECAST...BUT WINDS SHOULD
LET UP LATE TO OFFSET THE COLDER MIN TEMPS. WILL CONITNUE THE WIND
CHILL ADVISORY ALL ZONES TONIGHT. LIGHT WIND SHOULD PICK UP A BIT
ON TUESDAY AS FORECASTED. NO OTHER CHANGES TO ZONES AT THIS TIME.
RDF/FTP...
UPDATED FOR ABOVE CHANGES.
CWF...
PREVIOUS FORECAST LOOKS GOOD. WILL CONTINUE THE GALE AND HEAVY
FREEZING SPRAY WARNINGS. ALSO ARCTIC SEA SMOKE SHOULD LOWER
VISIBILITIES LATER ON TONIGHT WITH VERY COLD AIR OVER THE WARMER
WATER.
PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. LAST MINUTE CHANGES POSSIBLE
BASED ON LATEST OBSERVED DATA RECEIVED AFTER AFD ISSUANCE.
FCSTID = 2
.GYX...
ME...WIND CHILL ADVISORY FOR TONIGHT FOR ZONES
MEZ007>009...MEZ012>014...MEZ018>028.
...HEAVY FREEZING SPRAY WARNING.
...GLW.
NH...WIND CHILL ADVISORY FOR TONIGHT FOR ZONES
NHZ001>010...NHZ013>014.
...HEAVY FREEZING SPRAY WARNING.
...GLW.
SJCHazardous weather outlook, Jan 27, 8:30 PM EST, 30 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-280330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
830 PM EST MON JAN 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.
.DAY ONE...TODAY
WIND CHILL ADVISORY FOR TONIGHT FOR ALL OF WESTERN AND SOUTHERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.
GALE WARNING AND HEAVY FREEZING SPRAY WARNING FOR THE COASTAL WATERS
TONIGHT INTO EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SJC
Cold/Wind Chill, Androscoggin
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Cold/Wind Chill, Central Somerset
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal Cumberland
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal Waldo
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Cold/Wind Chill, Coastal York
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior Cumberland
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Interior Cumberland forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior Waldo
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Cold/Wind Chill, Interior York
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Interior York forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kennebec
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Kennebec forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Cold/Wind Chill, Knox
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lincoln
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Franklin
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Northern Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Oxford
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Northern Oxford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sagadahoc
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Sagadahoc forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Franklin
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Southern Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Oxford
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Southern Oxford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Cold/Wind Chill, Southern Somerset
- When
- January 27, 9:00 PM EST to January 28, 3:00 AM EST
- Where
- Southern Somerset forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Michigan, January 27, 20031 death · 1 event
- Dense Fog in California, January 27 to 31, 20033 injured · $30,000 · 4 events
- Cold in New Hampshire, January 27 to 28, 200312 events
- Heavy Snow in Utah, January 27 to 28, 20034 events
- Cold in Maine, January 27 to 28, 20034 events
- Heavy Snow in Michigan, January 27, 20032 events
- Heavy Snow in Michigan, January 27 to 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341942, 5341943, 5341944, 5341945, 5341946, 5341947, 5341948, 5341949, 5341950, 5341951, 5341952, 5341953, 5341954, 5341955, 5341956, 5341957, 5341958.